LA CROSSE, Wis. (WEAU) -- Local officials are voicing concern over carfentanil.
It was originally created in the 1970s to be used as a tranquilizer for large animals such as elephants.
But these days carfentanil is getting a much more recreational use, and it's starting to leave its mark.
Local health care officials say there has been at least one confirmed death in La Crosse this winter where carfentanil was involved.
"There's no way that they can tell and that's why this drug is so dangerous, because it's so easy to overdose on because you're talking just multitudes more potent. And so if you're usually taking a certain amount, you could be taking 10,000 times more than you usually do and that's going to result in an overdose and death," said Emergency Medicine Physician at Gundersen Health System and Co-Chair of the Heroin Task Force Dr. Chris Eberlein.
Carfentanil is usually found added to heroin to increase its potency.
It's 10,000 times more potent than morphine and 100 times more potent than fentanyl.
Carfentanil can be lethal in doses as small as .02 milligrams, for reference that is roughly the same size as a single grain of salt.
Because of the power of the drug, health officials say it's even harder to help those who overdose from it.
It can take as many as four to five doses of narcan to reverse a carfentanil overdose, as opposed to one dose for fentanyl.
"It's very concerning, I think it's probably here to stay just because of the economics of the drug trade. So that's why we're making sure first responders, emergency personnel, police, are all aware of this drug. Because it is so potent it's easy for someone, police officer or paramedic or EMT, to overdose on by getting on their skin, getting in their mouth or even inhaling this drug," said Eberlein.
Overall, La Crosse County has seen 28 drug related in 2017 as of late August.
A number that has risen every year since 2014.